Alternatives to Spironolactone

It always get on my nerves to hear about drug shortages of important medications. Last week, I have been told that spironolactone is on back order nationwide. It is difficult to know when supply will be available again. So many clinicians need to think about a “Plan B” for patients currently taking spironolactone.

Continue reading Alternatives to Spironolactone


How to become a Certified Diabetes Educator (CDE)?

What a relief to pass my CDE exam again! I am now a certified diabetes educator for another 5 years. When I wrote my last exam five years ago, all costs and expenses were paid for by my previous employer. I had no idea how much everything would add up. This time around, I have to pay everything up front, hoping the amount will be fully or partially reimbursed by the Allied Health Professional Development Fund. Here’s a brief account of my financial investment as well as some thoughts around the journey.

Continue reading How to become a Certified Diabetes Educator (CDE)?

Canagliflozin – Results of the CANVAS Program

I am so excited to see that the results of the CANVAS program is finally released in the New England Journal of Medicine this week.  Click here for the article. The results were also shared at last week’s 77th Scientific Sessions of the American Diabetes Association in San Diego, California. So what do they say? What do they mean? How do these results translate into clinical practice?

Continue reading Canagliflozin – Results of the CANVAS Program


Subclinical Hypothyroidism for the Elderly Population

Hypothyroidism is a common condition affecting many individuals.  Symptoms of hypothyroidism can be very non-specific and include the following: fatigue, cold intolerance, constipation, and weight gain. According to Up-to-date (accessed on May 6, 2017), primary hypothyroidism is characterized by a high serum thyroid-stimulating hormone (TSH) concentration and a low serum free thyroxine (T4) concentration, whereas subclinical hypothyroidism is defined biochemically as a normal free T4 concentration with an elevated TSH concentration.

Continue reading Subclinical Hypothyroidism for the Elderly Population


Drug Induced Hyperglycemia

We often discuss hyperglycemia in the context of diabetes. However, we should also be cognizant that many medications cause hyperglycemia too. There are many medications that can cause blood glucose to rise via different mechanisms and present with symptoms of hyperglycemia either acutely or chronically to lead to the diagnosis of diabetes.

Continue reading Drug Induced Hyperglycemia


Black, White and Many Shades of Grey

Medicine can be messy business – that’s because medical knowledge keeps evolving and practice guidelines will change with time based on new evidence.  But before we can definitely change practice, there is often a period with no black or white answer but many shades of grey.  In addition, medical decisions aren’t so simple when patient factors, risks of treatment and benefits of treatment all need to be considered simultaneously.

Continue reading Black, White and Many Shades of Grey


Safety Concerns of Sodium Glucose Cotransporter Inhibitor

Sodium Glucose Co-transporter inhibitor is a new class of medication for treatment of Type 2 Diabetes. The following three medications belong to this class:

  • Canagliflozin (Invokana)
  • Empagliflozin (Jardiance)
  • Dapagliflozin (Forxiga)

Recently, there have been FDA reports of safety concerns ranging from acute kidney injury to increased risk of bone fracture risks.  Given this class of medication is still relatively new and experience is limited in real life setting, we are still learning about the safety concerns as we speak.  Below is a quick summary of what has been reported by FDA:

Continue reading Safety Concerns of Sodium Glucose Cotransporter Inhibitor